Advertisement

Effect of Pill-Appearance Changes for Patients After Myocardial Infarction

Summary and Comment |
August 15, 2014

Effect of Pill-Appearance Changes for Patients After Myocardial Infarction

  1. Joel M. Gore, MD

The likelihood of drug discontinuation increased by 34% after a pill-color change and by 66% after a pill-shape change.

  1. Joel M. Gore, MD

Generic drugs made by different manufacturers vary in color and shape, and patients switching among them may become confused and stop taking their medications. In a recent study, researchers assessed whether discontinuation of generic cardiovascular drugs among patients after myocardial infarction (MI) was associated with inconsistent pill appearance.

Claims data from a commercial health insurer in the U.S. yielded 11,513 patients (72% men; mean age, 57.7) who initiated treatment with a generic drug (a beta-blocker, an angiotensin-converting–enzyme [ACE] inhibitor or angiotensin-receptor blocker [ARB], or a statin) within 90 days of hospital discharge for acute MI. Forty-seven percent of these patients newly filled a prescription in one of the study medication classes, 38% in two classes, and 15% in three. Treatment initiation with a generic beta-blocker was most common (75%), followed by a generic ACE inhibitor or ARB (53%) and a generic statin (40%).

Twenty-nine percent of the patients experienced a shape or color change unrelated to dose change for the drugs of interest (19% had ≥1 color change; 22%, ≥1 shape change). Changes were most common with statins and least common with beta-blockers. A total of 4573 episodes of drug discontinuation were matched to 19,881 episodes of drug continuation. Among patients who discontinued medications for ≥1 month, the odds of discontinuation increased by 34% after a pill-color change and by 66% after a pill-shape change. The association with shape modification (but not with color-only modification) remained significant after adjustment for a change in pharmacy or for use of a mail-order pharmacy immediately before stopping medications.

Comment

Variation in the appearance of generic pills, in both shape and color, is associated with medication-adherence difficulties in post-MI patients. Educating acute MI patients on the importance of taking their cardiovascular medicines continuously and informing them that pill color and shape may change are important elements of follow-up care.

  • Disclosures for Joel M. Gore, MD at time of publication Grant / research support NIH-NHLBI

Citation(s):

Reader Comments (1)

Christopher Gauger, PharmD Student, Class of 2015 Other Healthcare Professional, Pharmacology/Pharmacy

It's interesting to note the effect that is observed by the change in shape (particularly when controlled for changing pharmacies). As I have worked in a reatil pharmacy setting, we always try to inform patients when there may be some visual change in their medication and reinforce the importance of the medication. However, this study may indicate that changes on the manufacturing side of generics may be necessary.

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement